Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Houston/Galveston, TX

January 14, 20074 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 14, 2007, 12:07 AM CST for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2007, 12:07 AM CST (06:07 UTC)
Expired
Jan 14, 2007, 3:45 AM CST
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

Counties Austin County, TX, Colorado County, TX, Grimes County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 127 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 140611
FFWHGX
TXC015-089-185-477-140945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1207 AM CST SUN JAN 14 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  COLORADO COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS
  WASHINGTON COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS

* UNTIL 345 AM CST

* AT 1202 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT FLASH FLOODING WAS CONTINUING OVER NORTHERN COLORADO... EASTERN 
AUSTIN...WASHINGTON...AND GRIMES COUNTY. THUNDERSTORMS WERE 
CONTINUING TO OCCUR FROM INDUSTRY TO BEDIAS. ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE STORMS.

* FLOODING IS EXPECTED IN OR NEAR...
WASHINGTON...ROCK ISLAND...NEW ULM...INDUSTRY...FRELSBURG...CAT 
SPRING...WEIMAR...NAVASOTA...AND BRENHAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

A FLOOD WATCH IS IN EFFECT UNTIL 6 AM CST FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2964 9684 2941 9659 2986 9624 3020 9617
      3042 9583 3038 9623

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 11:15 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 13, 11:15 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 PM CST SAT JAN 13 2007

.UPDATE...
TWEAKED THE FLASH FLOOD WATCH A BIT MORE. ADDED POLK AND SAN
JACINTO COUNTIES. THE MCS IS SHOWING UP NICELY ON THE WATER VAPOR
AND IR AND LOOKED TO BE BACK BUILDING A BIT. RADAR ESTIMATES OF 2
TO 4 INCHES OF RAINFALL HAS FALLEN OVER COUNTIES CURRENTLY UNDER A
FLASH FLOOD WARNING. COULD POSSIBLY SEE ANOTHER WIDESPREAD 1 TO 2
INCHES AT LEAST OVERNIGHT. MAY NEED TO EXTEND THE WATCH A BIT MORE
IN TIME AND POSSIBLY SOUTHEASTWARD DEPENDING ON THE MOVEMENT OF
THE MCS OVER THE NEXT FEW HOURS.

&&

.PREV DISCUSSION... /ISSUED 942 PM CST SAT JAN 13 2007/

UPDATE...
THE SLOW MOVING COLD FRONT WAS CONTINUING TO TREK EASTWARD ACROSS
SE TX THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING MAINLY BEHIND THE FRONT. WITH PW/S AROUND 1.7 INCHES...
AM EXPECTING WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
ISOLATED AMOUNTS UP TO 5 INCHES WHERE THE CORE OF THE HEAVY
RAINFALL OCCURS. THE FRONT HAD JUST MOVED THROUGH DWH AND CXO AND
WAS APPROACHING IAH...SGR...AND WHARTON. WITH THIS IN MIND AND
TAKING IN CONSIDERATION THE RADAR TRENDS OVER THE PAST HOUR...
DECIDED TO TWEAK THE FLASH FLOOD WATCH AREA TO TAKE OUT BRAZOS AND
BURLESON COUNTIES IN THE FAR WEST AND JACKSON AND WHARTON COUNTIES
IN THE SOUTH. ADDED MONTGOMERY...MAINLY FOR THE WESTERN PART OF
THE COUNTY...AND TRINITY COUNTIES.

TEMPERATURES ARE A BEAR TONIGHT. THE NAM WAS OKAY...BETTER THAN
THE GFS...BUT STILL A BIT OFF IN ITS ORIENTATION OF THE FRONT.
DECIDED TO TAKE THE NAM THROUGH 15Z SUNDAY...THEN EXTRAPOLATE ITS
TEMPERATURES BETWEEN 15Z AND 03Z. THE MODEL LOOKS VERY REASONABLE
IN HOLDING THE FRONT UP A BIT ON SUNDAY AS IT GETS TO THE COAST.
WITH A COUPLE OF SHORTWAVES APPROACHING FROM THE SOUTHWEST IN THE
UPPER FLOW...THIS LOOKS REASONABLE. OF COURSE...HAD TO TWEAK THE
MOISTURE GRIDS AS WELL.

ANOTHER WEATHER ITEM TO FIGURE WILL BE FOG CHANCES. WITH GLS DOWN
TO 1 MILE...DECIDED TO ADD AREAS OF FOG MAINLY TO THE COASTAL
AREAS OF GALVESTON COUNTY.

PREV DISCUSSION... /ISSUED 608 PM CST SAT JAN 13 2007/

UPDATE...
FRONT HAS MADE LITTLE PROGRESS DURING THE DAY THROUGH OUR
CWA...TOOK 11 HOURS TO TRAVEL THE 30 ODD MILES FROM CLL TO UTS.
CONVECTION THAT EARLIER LED TO FLASH FLOODING IN PARTS OF EWX AREA
NOW LINED UP SOUTHWEST TO NORTHEAST OVER THE WESTERN AND NORTHERN
PORTION OF SOUTHEAST TEXAS...ALONG AND JUST BEHIND THE FRONT.
SATELLITE CLEARLY SHOWING CLOUD TOP COOLING LAST COUPLE OF HOURS. 88D
VWP AND PROFILER DATA SHOW DEEP SOUTHERLY FLOW OF AIR THAT HAS MOISTENED
UP TO AROUND 1.75 PW... WHICH IS AT THE MAXIMUM OBSERVED IN
JANUARY THIS AREA. RADAR INDICATED RAINFALL OF 1 TO 2 INCHES
ALREADY WESTERN COLORADO INTO AUSTIN COUNTY. GIVEN THE SHALLOW
AND SLOWER MOVING FRONT...DEEP TROUGH TO WEST EJECTING MINOR
IMPULSES AND PRESERVING EXTREMELY MOIST SOUTHERLY FLOW
ALOFT...THREAT FOR TRAINING HEAVY RAINFALL SEEMS HIGH TO US.
ISSUED A FLOOD WATCH FOR TONIGHT FOR AREAS WEST AND NORTH OF THE
HOUSTON METRO AREA AND POSSIBLY WILL NEED TO EXTEND EASTWARD
TOMORROW. MADE GRID ADJUSTMENTS BASED ON SLOWER TIMING FOR WIND
SHIFT. NOW LOOKS LIKE THE FRONT WILL BE VERY SLOW TO MOVE THROUGH
HOUSTON PROPER SUNDAY...BEFORE FINALLY MOVING OFF THE COAST BY
EVENING.  30/40

AVIATION...
CONDITIONS EXPECTED TO DETERIORATE RATHER QUICKLY TONIGHT.
ALTHOUGH INITIALLY MVFR AROUND THE BIG AIRPORTS SATURATED AIR AND
SLIGHT COOLING SHOULD LOWER CIGS TO IFR. PERIODS OF RAIN
AND EVENTUALLY THUNDERSTORMS (MIDNIGHT AND BEYOND IAH-SGR-HOU)
BRING VSBY DOWN AS WELL. NO IMPROVEMENT SUNDAY...IN FACT COULD BE
WORSE SHOULD PERSISTENT RAIN CONTINUE AS FRONT WALLOWS THROUGH THE
AREA.  30

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      37  39  30  32  27 / 100  80  80  80  40
HOUSTON (IAH)              48  60  35  37  29 /  70  70  70  80  60
GALVESTON (GLS)            62  67  40  40  35 /  50  60  60  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     AUSTIN...COLORADO...GRIMES...HOUSTON...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...40
AVIATION/MARINE...30
Hazardous weather outlook, Jan 13, 3:48 PM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CST SAT JAN 13 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
348 PM CST SAT JAN 13 2007

...THREAT OF WINTER WEATHER INCREASING ACROSS PORTIONS OF SOUTHEAST TEXAS
SUNDAY NIGHT INTO WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TRAINING SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN AND NORTHERN PORTIONS OF SOUTHEAST
TEXAS COULD PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A THREAT FOR RAIN...FREEZING RAIN AND SLEET SUNDAY NIGHT THOUGH
WEDNESDAY MORNING ACROSS MUCH OF INLAND SOUTHEAST TEXAS WHICH COULD
LEAD TO SIGNIFICANT ICE ACCUMULATIONS ACROSS PORTIONS OF SOUTHEAST TEXAS.
A WINTER STORM WATCH MAY BE REQUIRED. SEE THE LATEST SPECIAL WEATHER
STATEMENT ISSUED BY THIS OFFICE FOR DETAILS ON HOW THIS IS EXPECTED
TO EVOLVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 13, 11:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1150 PM CST SAT JAN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     FLASH FLOOD      2 E INDUSTRY            29.97N 96.47W
01/13/2007                   AUSTIN             TX   LAW ENFORCEMENT

            FLOODING ON OAK POINT CREEK BEGAN BETWEEN 7 AND 730 PM.
            HIGHWAY 109 BETWEEN BRENHAM AND INDUSTRY WAS CLOSED AFTER
            1030 PM DUE TO FLOODING.

&&

PL

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:50 PM CSTFlash Flood WarningHGXAustin, Colorado, Grimes, Washington3 hr
Jan 13, 10:58 PM CSTFlash Flood WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker3 hr
Jan 14, 2:05 AM CSTFlash Flood WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker3 hr
Jan 14, 5:09 AM CSTWinter Storm WatchHGXBrazos, Burleson, Grimes, Houston, Madison, Trinity and 2 more24 hr
Jan 14, 9:23 AM CSTDense Fog AdvisoryHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.